MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN

INTUITIVE SURGICAL, INC SUREFORM; STAPLER 60 RELOAD GREEN
Model Number 48360G-10
Medical Device Problem Codes Failure to Form Staple (2579); Firing Problem (4011)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Unspecified Tissue Injury (4559)
Date of Event 06/30/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did not receive a da vinci product to perform failure analysis.Stapler logs showed the sureform 60 stapler instrument was installed on the system 8 times and fired 8 sureform 60 reloads (2 green, 4 blue, 2 green).On install 1, the first clamp was incomplete, and the next clamp was successful, and the firing was completed with 6 pauses for compression.On install 2-6, the first clamp was successful, and the firings were each completed with no pauses for compression.On install 7, the first clamp was successful, but was followed by a firing failure.The logs showed an error code representing the failure.On install 8, the first clamp was successful, but was followed by a second firing failure.There were no additional stapler related errors in the logs.Refer to medwatch report (mdr) with mfr.Report #2955842-2025-31380 for mdr submission of the stapling issue involving the other green sureform 60 reload used during the same procedure.
 
Event or Problem Description
It was reported that during a da vinci-assisted abdominothoracic esophagectomy with intrathoracic anastomosis procedure, a partial fire occurred while using a sureform 60 stapler instrument with a green sureform 60 reload, resulting in an incomplete staple line.The stapler instrument was fired following a previous staple line; however, the surgeon did not fire over the existing staple line.During the firing sequence, stomach tissue slipped out of the stapler jaws and was pushed forward without being properly stapled or cut.An error message was displayed stating: ¿staples failed.Release and remove the stapler using the blue pedal.Warning: blade may be exposed.¿ upon inspection, the staples were malformed and partially formed, with several scattered within the body.No major bleeding was reported, though an estimated blood loss was not provided.To address the issue, a few millimeters of additional tissue were excised using a monopolar curved scissors instrument, and the loose staples were retrieved.The affected tissue was then approximated and sutured closed.A backup green sureform 60 reload was subsequently fired; however, a similar issue recurred.During the firing sequence, stomach tissue was again pushed forward and not properly stapled or cut.Following the partial fire, an error message appeared stating, ¿tissue too thick.¿ once again, the staples were malformed and only partially formed.The affected tissue was approximated and closed with sutures to address the issue.The procedure was successfully completed robotically.
 
Additional Manufacturer Narrative
Updated sections: d9, h2, h3, h6, h11.Device evaluation: intuitive surgical, inc.(isi) received the green sureform 60 reload for advance failure analysis.The green stapler reload was found to have a damaged blade and exhibited mechanical indentations and burrs at the middle section of the blade.Additionally, the reload cartridge exhibited physical damage.The mechanical indentations and burrs on the blade appeared to have contributed to the observed cartridge damage.Additional information: isi received the sureform 60 stapler instrument.The stapler instrument was found to have a firing failure based on log review.The instrument was functionally tested on an in-house system and achieved adequate compression on a test foam with a green sureform 60 reload installed.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Event or Problem Description
Refer to h11 for follow-up information.
 
Additional Manufacturer Narrative
Updated sections: h2, h6, h11.Additional information: a review of the video provided by the customer shows a sureform 60 stapler instrument installed on universal surgical manipulator (usm) #2, with a green sureform 60 reload.As the stapler is introduced toward the target anatomy, two strands of suture are manipulated around and between the jaws of the instrument.During this process, several formed but loose staples are dragged from the jaws, indicating that residual staples from a previous fire were not adequately removed.Intuitive surgical inc.(isi) instructs operating room (or) staff to "swish" or rinse the stapler instrument jaws after removing the stapler reload at the end of each firing cycle.When the surgeon positions the stapler instrument on the target tissue, at least one staple remains within the jaws of the stapler instrument.The stapler instrument clamps successfully and initiates firing.At approximately 52 mm remaining in the firing cycle, the tissue pushed out of the jaws, causing the firing sequence to pause once with 5mm remaining.The system displays a caution message of a potentially exposed knife, and the stapler instrument successfully unclamps.A portion of the tissue is caught in the distal end of the cutline, potentially on an exposed portion of the knife that had not fully seated.The stapler instrument is then removed.The majority of the staples are unformed or malformed and are deposited in a single area.This aligns with our current understanding of a tissue pushout event.Additionally, instead of clearing these malformed staples and resecting at a different location, the surgeon fires directly over the cluster of malformed staples.The second firing is incomplete (partial fire) and the enterotomy is closed manually with sutures.The surgeons collects and retrieves the majority of the visible loose staples.This incident is a combination of factors known to contribute to a tissue pushout: use of a stapler reload that is a larger size than required for the tissue, insufficient ¿swishing¿ between firings and leading to obstructions from the remaining staples, firing over suture/knots, and firing over existing staple lines.

Brand Name
SUREFORM
Common Device Name
STAPLER 60 RELOAD GREEN
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key22592406
Report Number2955842-2025-31381
Device Sequence Number9190501
Product Code GDW
UDI-Device Identifier10886874113841
UDI-Public(01)10886874113841(17)271130(10)K10241104
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K173721
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Physician
Remedial Action Notification,Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48360G-10
Device Catalogue Number48360G
Device Lot NumberK10241104
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/01/2025
Supplement Date Received by Manufacturer09/03/2025
11/10/2025
Initial Report FDA Received Date07/24/2025
Supplement Report FDA Received Date09/24/2025
11/12/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/04/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
ISIFA2022-02-C
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient SexMale